Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 19, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Aug 18, 2023, 1:44 AM MDT for Glacier County, Pondera County, Toole County, Montana. It took effect at Aug 18, 2023, 12:00 PM MDT. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2023, 1:44 AM MDT (07:44 UTC)
- In effect from
- Aug 18, 2023, 12:00 PM MDT
- Expired
- Aug 18, 2023, 7:20 PM MDT
- In force
- 7 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 12:23 PM MDT | NON-TSTM WND GST 49 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Aug 18, 12:30 PM MDT | NON-TSTM WND GST 49 | 2 Nnw Shelby, MT | Mesonet station GW0664 Shelby Airport. |
| Aug 18, 12:59 PM MDT | NON-TSTM WND GST 50 | 11 Ssw Whitlash, MT | Mesonet station GW0659 Grassy Butte 2se. |
| Aug 18, 1:44 PM MDT | NON-TSTM WND GST 62 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4726 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WWUS75 KTFX 180744 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 144 AM MDT Fri Aug 18 2023 MTZ302-303-181500- /O.NEW.KTFX.HW.W.0019.230818T1800Z-230819T0300Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Browning, Ethridge, Santa Rita, Dupuyer, Cut Bank, and Heart Butte 144 AM MDT Fri Aug 18 2023 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera and Northern High Plains. * WHEN...From Noon today to 9 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ306-311-314-181500- /O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Hilger, Lewistown, Fort Belknap, Zurich, Chinook, Rocky Boy, Harlem, and Hogeland 144 AM MDT Fri Aug 18 2023 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...Overnight lows will only fall to around 70 degrees overnight tonight, with highs on Friday reaching 95 to 100 degrees. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ Brusda
3 follow-up statements
693 WWUS75 KTFX 181044 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 444 AM MDT Fri Aug 18 2023 MTZ302-303-182300- /O.CON.KTFX.HW.W.0019.230818T1800Z-230819T0300Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Browning, Ethridge, Santa Rita, Dupuyer, Cut Bank, and Heart Butte 444 AM MDT Fri Aug 18 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph expected. * WHERE...Eastern Glacier, Western Toole, and Central Pondera and Northern High Plains. * WHEN...From Noon today to 9 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ306-311-314-182300- /O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Hilger, Lewistown, Fort Belknap, Zurich, Chinook, Rocky Boy, Harlem, and Hogeland 444 AM MDT Fri Aug 18 2023 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...High temperatures today of 95 to 100 degrees. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Brusda
206 WWUS75 KTFX 181836 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1236 PM MDT Fri Aug 18 2023 MTZ302-303-190300- /O.CON.KTFX.HW.W.0019.000000T0000Z-230819T0300Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Browning, Dupuyer, Santa Rita, Heart Butte, Ethridge, and Cut Bank 1236 PM MDT Fri Aug 18 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera and Northern High Plains. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles or those pulling trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ306-311-314-190200- /O.CON.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Harlem, Rocky Boy, Zurich, Fort Belknap, Hogeland, Lewistown, Chinook, and Hilger 1236 PM MDT Fri Aug 18 2023 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING... * WHAT...High temperatures today of 95 to 100 degrees. * WHERE...Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft and Northern Blaine County. * WHEN...Until 8 PM MDT this evening. * IMPACTS...Hot temperatures may cause heat illnesses. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ Moldan
850 WWUS75 KTFX 190120 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 720 PM MDT Fri Aug 18 2023 MTZ302-303-190230- /O.CAN.KTFX.HW.W.0019.000000T0000Z-230819T0300Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Browning, Dupuyer, Cut Bank, Ethridge, Heart Butte, and Santa Rita 720 PM MDT Fri Aug 18 2023 ...HIGH WIND WARNING IS CANCELLED... Strong winds are no longer expected to pose a threat to life and property; however, gusty winds are still expected through the evening hours so continue to use caution if traveling. $$ MTZ306-311-314-190230- /O.CAN.KTFX.HT.Y.0001.000000T0000Z-230819T0200Z/ Northern Blaine County-Bears Paw Mountains and Southern Blaine- Fergus County below 4500ft- Including the following locations: Harlem, Chinook, Lewistown, Zurich, Hogeland, Hilger, Rocky Boy, and Fort Belknap 720 PM MDT Fri Aug 18 2023 ...HEAT ADVISORY IS CANCELLED... Cooler temperatures are moving into the advisory area this evening, so the heat advisory will be cancelled. $$ RG
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 17, 11:55 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 17, 11:55 PM MDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1155 PM MDT Thu Aug 17 2023 Aviation and Forecast section updated .SYNOPSIS... Hot and dry conditions will continue through the evening hours tonight as high pressure dominates over the Northern Rockies, with temperatures only cooling into the 60s to low 70s tonight. Slightly cooler temperatures are then expected during the day on Friday, but westerly winds will be stronger than today. && .UPDATE... 1150 PM...The heat advisory for the eastern portions of the CWA was extended until Friday evening. A marginal risk for severe storms is now forecast for Friday afternoon for portions of Central MT. Brusda No significant change was needed with the update this evening. Consideration was given toward extending the Heat Advisory across eastern portions of the region through tomorrow, given warm overnight temperatures (Only falling to around 70 or so) and highs forecast to rise into the upper 90s tomorrow. Will allow the full suite of 00Z guidance come in before a final decision is made as to whether to end the Heat Advisory at midnight tonight or to extend portions of it through tomorrow. Small short term tweaks were made to PoPs, otherwise no changes were made to the forecast this evening. -AM && .AVIATION... 1155 PM MDT Thu Aug 17 2023 (18/06Z TAF Period) Most of the low visibility from smoke has dissipated over our CWA currently. However, it is possible that smoke could return on Friday, but not confident enough to put in IFR conditions at this time. Otherwise, the main concern on Friday will be the potential for strong surface winds over North Central MT and then convective strong wind gusts over Southwest MT with the thunderstorms. Most thunderstorms should occur from late afternoon into early evening over our CWA. Additionally, there will be a wind shift to northwest on Friday evening over North Central MT. Mountains/passes could be obscured at times because of smoke. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Critical fire weather conditions will continue through Friday evening across Fire Weather Zone 112 due to a combinations of hot, dry, and windy conditions, with critical conditions expanding further east and south across zones 113/114/115/117 by Friday morning and persisting into the evening hours. Upper level ridging over the Northern Rockies this afternoon will be flattened through the day on Friday as a potent shortwave trough moves over the region. This will lead to a prolonged period of strong westerly winds through Friday evening, especially on exposed ridgelines. Some improvement in relative humidity values is expected during the day on Friday as Pacific moisture is transported east; however, these improvements will be offset by the strong and gusty westerly winds. Moisture recovery tonight will be poor, especially in thermal belt locations. A cold front is then expected to advance south from Canada Friday night; which will lead to a wind shift to the north across all Fire Weather Zones, in addition to improving relative humidity values and cooler temperatures for the weekend. - Moldan && .PREV DISCUSSION... /ISSUED 510 PM MDT Thu Aug 17 2023/ Rest of today through tonight...despite areas of smoke and widespread haze, most notably over Central and North Central Montana, temperatures have been warming as forecasted and are expected to peak between 4-6PM MDT the afternoon before slowly cooling. This cooling will be limited however, with overnight low temperatures expected to remain above to well above normal through the overnight hours and in the 60s to low 70s. These overnight lows will be warmest in the east and north foothills of the mountains where the effects of downsloping winds will be maximized. Increasing monsoonal and Pacific moisture over Southwest Montana during the overnight hours tonight will also support the chance for an isolated shower or thunderstorm here, mainly over the mountains. - Moldan Friday...A Canadian cold front will then approach from the north on Friday, and its associated shortwave trough will help flatten the high pressure ridge over the area, which will result in slightly cooler temperatures but more widespread strong winds over the plains. Blended model guidance gives a widespread 80 percent or more probability of at least 25 mph sustained winds and at least 40 mph gusts. The slightly cooler temperatures will keep afternoon humidity from getting quite as low as today, but many lower elevation locations will fall into the 15 to 25 percent range, especially over the plains. A low pressure trough will also move onto the Pacific coast on Friday, putting the forecast area under a more southwesterly flow aloft that is forecast to tap into monsoonal moisture and bring a chance of showers and thunderstorms to Southwest and Central Montana during the afternoon. However, the chance for severe thunderstorms is low. Saturday through next Thursday... Cluster model analysis indicates that the weather pattern will become stagnant during this period. It shows the high pressure ridge that retreated out of our area will remain anomalously strong over much of the Central and Eastern United States, as a low pressure trough generally remains on the Pacific coast. As a result, blended model guidance forecasts the unstable southwesterly flow aloft with monsoonal moisture to bring daily chances of afternoon and evening showers and thunderstorms through the period as temperatures generally remain below normal. However, the cluster analysis does hint that the high pressure ridge could build back into Montana during the mid-week period. This could potentially bring a slight warming and drying trend late in the period, and this possible trend can be seen in the latter period of the blended model guidance. - Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 67 93 52 70 / 10 10 10 20 CTB 68 88 49 66 / 10 10 10 10 HLN 68 95 58 78 / 10 20 20 30 BZN 63 92 55 82 / 10 20 20 30 WYS 52 80 48 77 / 20 30 20 40 DLN 61 87 52 81 / 20 20 10 30 HVR 67 98 52 74 / 10 10 10 10 LWT 65 93 51 70 / 0 30 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT Friday for Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. HEAT ADVISORY IN EFFECT UNTIL 8 PM MDT FRIDAY FOR Northern Blaine County, Bears Paw Mountains and Southern Blaine, Fergus County below 4500ft. Red Flag Warning from 10 AM to 9 PM MDT Friday for Central and Eastern Lewis and Clark National Forest Areas-Chouteau and Fergus Counties-Hill and Blaine Counties-Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 17, 7:59 PM MDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
759 PM MDT Thu Aug 17 2023
MTZ325-328>330-180245-
Madison River Valley MT-
Ruby Mountains and Southern Beaverhead Mountains MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
759 PM MDT Thu Aug 17 2023
...Gusty winds from thunderstorms will impact portions of
southeastern Madison and southeastern Beaverhead Counties through
845 PM MDT...
At 758 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 11 miles south of Virginia City to 11 miles northeast
of Lima. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia City, Ennis, Alder, Jeffers and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4462 11242 4482 11257 4509 11225 4534 11210
4543 11154 4493 11152 4470 11196
TIME...MOT...LOC 0158Z 247DEG 12KT 4513 11193 4477 11245
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCGSpecial weather statement, Aug 17, 8:47 PM MDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
847 PM MDT Thu Aug 17 2023
MTZ325-328-330-180330-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
847 PM MDT Thu Aug 17 2023
...Gusty winds from thunderstorms will impact portions of
southeastern Madison, east central Beaverhead and south central
Gallatin Counties through 930 PM MDT...
At 846 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 16 miles southeast of Ennis to 26 miles south of
Alder. Movement was east northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ennis, Jeffers, Big Sky, Cameron and Yellowstone Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4480 11224 4484 11225 4501 11206 4504 11210
4502 11214 4509 11215 4525 11198 4546 11157
4539 11121 4511 11110 4505 11115 4501 11110
4474 11111 4473 11136 4475 11139 4472 11143
4470 11196
TIME...MOT...LOC 0246Z 247DEG 17KT 4515 11152 4494 11219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCGSpecial weather statement, Aug 17, 9:30 PM MDT, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
930 PM MDT Thu Aug 17 2023
MTZ325-328-330-180415-
Madison River Valley MT-
Gallatin and Madison County Mountains and Centennial Mountains MT-
Beaverhead and Western Madison below 6000ft MT-
930 PM MDT Thu Aug 17 2023
...Gusty winds from thunderstorms will impact portions of
southeastern Madison, southeastern Beaverhead and south central
Gallatin Counties through 1015 PM MDT...
At 927 PM MDT, Doppler radar was tracking thunderstorms over
Southwest Montana and Northeast Idaho that were causing gusty and
erratic winds.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Yellowstone, Ennis, Big Sky, Lakeview, Yellowstone Village,
Jeffers, Targhee Pass, Cameron and Raynolds Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning was occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4475 11138 4470 11149 4459 11153 4454 11148
4452 11180 4455 11220 4469 11214 4473 11227
4480 11230 4501 11206 4502 11214 4509 11215
4525 11198 4546 11157 4534 11104 4507 11105
4511 11110 4505 11115 4501 11110 4449 11111
TIME...MOT...LOC 0327Z 247DEG 17KT 4521 11130 4501 11198
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:15 PM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Aug 17, 7:59 PM MDT | Special Weather Statement | TFX | Madison | 46 min |
| Aug 17, 8:47 PM MDT | Special Weather Statement | TFX | Madison | 43 min |
| Aug 17, 9:30 PM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Aug 18, 2:47 PM MDT | Severe Thunderstorm Warning | TFX | Beaverhead, Madison | 43 min |
| Aug 18, 3:09 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Jefferson, Lewis and Clark, Meagher | 51 min |
| Aug 18, 3:50 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 40 min |
| Aug 18, 4:47 PM MDT | Severe Thunderstorm Warning | TFX | Fergus, Judith Basin | 43 min |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.